Montana, 2021Winter Weather in Montana, December 26 to 27, 2021
December 26 to 27, 2021 · NWS BYZ · 2 events in 2 counties and zones
Several traffic accidents occurred over a 2-day period. Two incidents resulted in two fatalities but it is unknown if these were directly weather related.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several traffic accidents occurred over a 2-day period. Two incidents resulted in two fatalities but it is unknown if these were directly weather related. Dense fog occurred during the morning of the 26th and periods of snow fell on the 26th through the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 26, 9:43 PM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Dec 26, 9:43 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Billings MT
943 PM MST Sun Dec 26 2021
.UPDATE...
Most frontogenetic forcing and moisture has moved east, leaving
only light, lingering snow to occur in SE Montana for the next
couple hours. Impacts expected from this light snow are minimal,
hence have cancelled the winter weather advisories. Wind chill
advisories are still in effect overnight. Otherwise, only other
change to the overnight forecast is lowered overnight lows in
Wheatland County, as Judith Gap is already at -14 degrees.
Vertz
&&
.DISCUSSION...
Tonight through Monday night...
Main forecast concerns are on lingering accumulating snow tonight
and bitterly cold wind chills tonight through Monday night.
Arctic air continues to spill into the area tonight as surface low
pressure moves east out of northeast Wyoming and eventually into the
western Great Lakes. Winds will increase tonight as temperatures
plummet into the single digits and teens below zero leading to of -
15 to -37, with the coldest across northern and eastern sections of
the forecast area. Will maintain the winter weather advisory for
the lingering light snow, but after midnight, the main concern will
be wind chill values and some patchy blowing an and drifting snow.
It will be a cold day across the area on Monday, but with lighter
winds. High temperatures will be in the single digits above and
below zero over the plains and in the teens to around 20 in the
Mountains.
Another wave works across the area and frontogenesis increases over
southern and southeastern Montana late Monday afternoon into Monday
evening. If the frontogenesis signal continues in the forecast
models higher snow chances and slightly more forecast accumulation
will be needed.Another bitterly cold night is in store for the
region Monday night. The NBM probabilities for a Minimum
temperatures below zero on Monday night are at 100 percent away from
mountains/foothill areas. There is even a 30 to 40 percent chance of
seeing some reading in the -20s over northern sections of the
forecast area. Additional wind chill headlines may be needed. Snow
chances will persist over the Absaroka/Beartooth Mountains through
much of the period as broad cyclonic flow remains in place across
the region.
Wetenkamp
Tuesday through Sunday...
Active, cold pattern with light snow chances continues into the
weekend.
A persistent trough pattern centered over SW Canada will bring a
few shortwave troughs through the area this week. After a brief
lull Tuesday, the next shortwave is progged to arrive Wednesday,
bringing snow chances mainly to the mountains and western
foothills. Thursday looks to be rather windy in gap areas with
gusts approaching 50 mph, in addition to pre-frontal gusts to 30
mph across lower elevations. As we move towards the end of the
week, ensembles are hinting at a more vigorous wave affecting the
area and bringing some more widespread snow chances across the
CWA late Thursday night through Friday. However, there continue to
be no signals that point to large accumulations for lower
elevations, but rather rounds of light snow showers. Will continue
to evaluate the late week trough as confidence increases over the
next couple of days.
Saturday looks to start a brief dry period as the trough shifts
eastward and is replaced by a weak, narrow ridge. This may result
in Sunday being another windy day along the western foothills.
There is some notable spread in the temperature forecast over the
next few days, but even the high end of probabilistic guidance is
below +20 before Thursday. By Thursday, expect a slight warm up
into the low to mid-20s as winds turn southwesterly and downslope
off the higher terrain. Friday and Saturday look to be colder -
into the single digits and teens - before warming back up into the
upper 20s for Sunday.
Behringer
&&
.AVIATION...
Conditions will vary from VFR to IFR, with low clouds and areas of
fog through Monday morning. Light snow will still impact KMLS
until 08Z before shifting to the east. Winds will stay breezy from
KMLS to KBHK through 12Z.
Plouffe
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 907/000 903/019 901/009 902/025 004/011 906/014 006/030
12/E 20/B 01/E 11/E 23/S 10/B 00/B
LVM 000/015 001/019 002/016 005/025 008/019 901/020 010/030
13/S 20/N 12/S 12/S 43/S 10/N 11/N
HDN 912/000 907/016 906/008 906/023 901/010 911/013 902/029
12/E 30/B 00/E 10/B 23/S 10/B 00/B
MLS 919/907 918/902 917/901 915/013 910/001 920/002 912/022
11/I 10/I 00/I 10/B 11/E 10/B 00/B
4BQ 908/000 906/016 904/009 905/023 001/011 909/010 901/030
21/B 31/B 00/B 10/B 12/S 10/B 00/B
BHK 915/904 914/005 914/004 913/016 907/005 918/004 911/024
61/I 21/B 00/B 00/B 01/B 10/B 00/B
SHR 902/011 000/020 000/017 000/028 005/018 905/016 003/035
12/S 51/B 00/B 10/B 13/S 20/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Advisory in effect until noon MST Tuesday FOR
ZONES 29>33-36-37-42-63-228.
Wind Chill Advisory in effect until noon MST Monday FOR ZONES
34-57-58-138-141-169-170-172-173-235.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 26, 4:09 PM MST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
409 PM MST Sun Dec 26 2021
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-272315-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
409 PM MST Sun Dec 26 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT... Colder temperatures, and accumulating snow.
* WHERE...The coldest temperatures of the season will lock into the
region through mid week. At the same time, moist Pacific flow
aloft will bring overrunning snow. Greatest snow accumulations
are expected in the high country, on southwest facing slopes,
especially around Cooke City. Periods of light snow are expected
across lower elevations.
* WHEN...Today through the middle of next week.
* ADDITIONAL DETAILS...The coldest day of the week looks to be on
Monday, with high temperatures in the single digits above and
below zero. Overnight lows will be well below zero, and may even
approach 25 below in some spots Wednesday morning. The
combination of arctic air and periodic gusty winds, will create
bitterly cold wind chills as well.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Dec 26, 6:50 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
650 PM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 18 SW FISHTAIL 45.24N 109.73W
12/26/2021 M1.0 INCH STILLWATER MT CO-OP OBSERVER
0500 PM SNOW 1 ENE HARDIN 45.74N 107.60W
12/26/2021 M1.0 INCH BIG HORN MT CO-OP OBSERVER
0700 PM SNOW BIG TIMBER 45.83N 109.95W
12/26/2021 M1.5 INCH SWEET GRASS MT CO-OP OBSERVER
&&
VERTZWinter Weather, Northern Stillwater
- When
- December 26, 11:56 PM MST
- Where
- Northern Stillwater forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
A motor vehicle crash resulting in 1 fatality occurred on Interstate 90 westbound near mile marker 420.
Winter Weather, Northern Big Horn
- When
- December 27, 8:11 AM MST
- Where
- Northern Big Horn forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 1 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
A motor vehicle crash on River Crow Road north of Crow Agency resulted in 1 fatality.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in North Dakota, December 26 to 27, 202133 events
- Heavy Snow in Minnesota, December 26 to 27, 202122 events
- Dense Fog in Kentucky, December 26, 202120 events
- Heavy Snow in North Dakota, December 26 to 27, 202118 events
- High Wind in New Mexico, December 26, 2021$5,000 · 72 kt wind · 17 events
- Heavy Snow in Idaho, December 26, 202116 events
- Extreme Cold and Heavy Snow in Montana, December 26 to 30, 202152 kt wind · 15 events
- Blizzard and Heavy Snow in Minnesota, December 26 to 27, 202115 events
- Heavy Snow in Idaho, December 26 to 29, 202112 events
- Dense Fog in Illinois, December 26, 202111 events
- Cold in Montana, December 26 to 31, 202111 events
- Dense Fog in Missouri, December 26, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993132, 993131.